Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

acne/roaccutane/drugs off internet

(16 Posts)
LeftMyRidingCropInTheMortuary Fri 03-Jul-15 21:56:11

Hello
A friend at work - early thirties has moderate acne on her chin neck between boobs and sometimes ahem down there. She also has pcos + is overweight.
Anyway she told me she ordered Accutane off the internet. It hasn't arrived yet but am I right to stop her taking it? Apparently she cant be arsed with all the Dr appts if it were prescribed.
Thanks.

Sharpkat Fri 03-Jul-15 22:03:37

You need regular blood tests on roaccutane as it can be toxic for the liver. You also need to consent to not getting pregnant. The dosage given by a dermatologist depends on your weight and severity of acne.

Is it really acne? That is normally forehead and nose area rather than lower down.

As someone who has had it twice and privately so higher doses than the NHS I would never buy it on the Internet and I do buy the pill on the Internet as I am lazy.

It is a very strong drug with some awful side effects for some. Don't mess around with it is the advice I would give.

For what it is costing online just go privately

LeftMyRidingCropInTheMortuary Fri 03-Jul-15 22:08:49

She def won't get pregnant but gp won't prescribe cos she's had depression.

LeftMyRidingCropInTheMortuary Fri 03-Jul-15 22:10:51

What I meant to say as well was that even if gp wld prescribe she cba with the appts saying she doesn't even drink so her liver will be fine.

Sharpkat Fri 03-Jul-15 22:13:54

I took it at the same time as antidepressants. There is no issue there apart from needing to be more clearly monitored due to mental health issues potentially caused by drug.

Don't need to drink for it to be harmful to the liver hence the need for it to be prescribed so you get the right dose.

A blood test takes seconds

If it was my friend I would be pointing them in the direction of all of the research done into side effects etc and why you need to be properly supervised

Bunbaker Fri 03-Jul-15 22:16:08

"but gp won't prescribe cos she's had depression."

So what does she hope to achieve by ordering a drug that may trigger off her depression or worse, and may not even be the drug she ordered anyway?

stinkingbishop Fri 03-Jul-15 22:19:29

Every pill comes with side effect warnings, so I get why people just ignore them...but the prevalence on Roaccutane is much higher and the normal side effects much nastier than a bit of nausea or drowsiness...DD has been on it, done wonders for her skin, but she became v touch sensitive, dry eyes, then BP problems, then clinically depressed. She managed to persevere but only because she was under the care of a doctor, this was all monitored regularly, and treated. Otherwise she could have been in real trouble.

Do a search on Google Scholar for roaccutane + side effects and you can give her some recent clinical studies. That's even assuming what is in the pills she gets is Roaccutane. At best, it's often lower than the recommended dose. At worst, well...

pinkfrocks Fri 03-Jul-15 22:19:58

Her Gp can't prescribe anyway- that is why it's only prescribed by a consultant and he can't refuse to refer her. A GP can't decide in advance that it is not suitable for her. She needs to go back to him/her or another GP at surgery and insist on a referral.

pinkfrocks Fri 03-Jul-15 22:21:18

you also don't know if it is the genuine product. It costs hundreds of pounds. DD got it on her company medical insurance but had to tell them the cost first .

kali110 Sat 04-Jul-15 03:43:26

No she shouldnt just be taking it off the internet, she has no idea what dose to take!
Even worse as she has mental health problems.
Sharp i suffered with acne from 11ish to my late 20s and i had them all over my face, boobs and back not uncommon unfortunately.
I tried everything from the doc, tablets, lotions, gels, bar that. One thing that worked was dianette but couldn't stay on that.
Funny thing was they cleared up at 29 when i completely changed all my skincare items!

BabyKiwi1 Sat 04-Jul-15 05:17:36

As pinkfrocks says - isotretinoin needs to be prescribed by a dermatologist, and would not be available from her GP. It is not safe to purchase it (or any drugs) online. It is a powerful drug which has significant side-effects and other drug interactions as well which need to be considered. Contraception is strongly recommended and her depression would need to be explored and discussed in view of the potential side-effects of the drug. She would need advice about dosing, and length of treatment course. She would be seen within 16 weeks by an NHS dermatologist and so it would be a whole lot easier, cheaper and safer to seek a referral, if her acne really does warrant it.

ilovesooty Sat 04-Jul-15 05:23:06

So did you expect different answers by posting this issue in two different places?

LeftMyRidingCropInTheMortuary Sat 04-Jul-15 10:12:39

Darling Sooty,
I thought there were two aspects to my issues:
(i) the roaccutane itself - health issue
(ii) the moral dilemma I have re what to do with it.
So yes, pardon me but I thought it would be good to have views from both Health and AIBU for these two aspects respectively.

LeftMyRidingCropInTheMortuary Sat 04-Jul-15 10:14:25

Thanks to all who helped with sensible answers. I'm going to encourage her to insist on an NHS referral or go private if she really has to. I will desist from telling her mum in the meantime!

justjuanmorebeer Mon 06-Jul-15 22:12:52

I am on it right now 4 months in.

It is a very powerful drug. I am young, healthy and slim with no medical history or mental health issues and the side effects have still kicked my ass.

Despite eating well and only weighing 50kg the drug has raised my cholesterol and triglyceride levels considerably (a very common side effect and one of the main reasons the blood test is needed every 28 days, it isn't just liver and kidney function).

It would be very stupid to buy this online under no guidance as she would not be able to calculate her dosage properly or work out once she had had enough culmulative dosage and end treatment.

Her best bet is a GP referral but make her aware they do only prescribe it if all other avenues have been explored for example using anti androgen contraceprives such as dianette, topical and oral antibiotics along with antibacterial topical treatments.

Acne can be so consuming and upsetting not to mention painful but she could end up doing herself some real damage here.

InquisitiveDad Thu 09-Jul-15 15:09:41

I've bought two different drugs via the internet that GP wouldn't prescribe - the first of these really wasn't a great idea to use because of unexpected side effects I hadn't researched (and four years later those side effects persist to a fortunately lesser degree). The other drug (modafinil) has been a great boon as I was so fatigued all the time and it's really picked me up. Unfortunately it's one of the drugs they're now going to legislate against so it'll be illegal to buy - I'm not sure whether to wean off them or stock up!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now